Alert archive / Michigan / Wind Advisories in 2018

Wind Advisory 3, NWS Detroit, MI

April 13, 2018Huron County, Michigan

NWS Detroit, MI issued this wind advisory at Apr 13, 2018, 3:17 PM EDT for Huron County, Michigan. It took effect at Apr 14, 2018, 5:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2018, 3:17 PM EDT (19:17 UTC)
In effect from
Apr 14, 2018, 5:00 AM EDT
Expired
Apr 14, 2018, 4:00 PM EDT
In force
11 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS73 KDTX 131917
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
317 PM EDT Fri Apr 13 2018

MIZ049-142000-
/O.NEW.KDTX.WI.Y.0003.180414T0900Z-180414T2000Z/
Huron-
Including the city of Bad Axe
317 PM EDT Fri Apr 13 2018

...WIND ADVISORY IN EFFECT FROM 5 AM TO 4 PM EDT SATURDAY...

The National Weather Service in Detroit/Pontiac has issued a Wind
Advisory, which is in effect from 5 AM to 4 PM EDT Saturday. 

HAZARDOUS WEATHER...

 * Northeast wind coming off of Lake Huron will gust to around 45
   mph at the shoreline on Saturday. Wind gusts will be limited 
   to around 30 to 35 over inland Huron County.

 * The peak time for high wind gusts is forecast to be between 8
   AM and noon.

IMPACTS...

 * Hazardous driving for high profile vehicles. Unsecured light
   outdoor objects will be blown around. Scattered tree damage and
   power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
30 mph or gusts of 45 mph or more are expected. Winds this strong
can make driving difficult...especially for high profile
vehicles. Use extra caution.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Apr 13, 1:41 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 13, 1:41 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
141 PM EDT Fri Apr 13 2018

.AVIATION...

Deep moisture from an approaching low pressure system will advect
moisture and cloud cover from the west/southwest at roughly 6-9 kft,
with cloud bases quickly diminishing tonight and overnight as near-
surface and low-levels continue to saturate. Scattered showers will
develop tonight and into the early morning hours before coverage
increases to widespread rain as an elevated frontal boundary sets up
across Michigan. Temperatures are then expected to diminish below or
to the freezing mark across the FNT to MBS by late morning Saturday
which will then produce sleet and freezing rain across the terminals,
with freezing rain/sleet chances continuing into the day. Lower
confidence regarding freezing rain chances for the PTK terminal
through the TAF period as temperatures come close to the freezing
mark, however, opted to include a PROB30 group for the tail end of
the TAF. In addition to rain/freezing rain/sleet chances, an
increasing pressure gradient will produce ENE wind gusts between 25 -
35 knots, with isolated gusts up to 40 knots across terminals north
of the Metro region throughout the late morning and afternoon.

For DTW... Deep moisture will increase cloud cover across the Metro
terminals through the afternoon and into the evening. An elevated
frontal boundary will then produce scattered showers turning to
widespread showers this evening into the overnight period, with
embedded elevated thunderstorms possible, specifically in the 00z -
12z timeframe. At this time, conditions are too warm to introduce any
freezing rain chances into the TAF as temperatures reside above the
freezing mark through the TAF period, however, rain will persist
through Saturday afternoon and evening as ENE, with a strengthening
pressure gradient increasing ENE wind gusts up to 20-25 knots.

.

/DTW THRESHOLD PROBABILITIES...

* Low for ceiling 5000 ft or less early this morning. Moderate this
  afternoon and beyond.

* Low for CIGS below 200ft tonight.

* Low for thunderstorms to impact the terminal after 00Z.

* High in precip type as rain through TAF period.

&&

.PREV DISCUSSION...
Issued at 1147 AM EDT Fri Apr 13 2018

UPDATE...

Convection is ongoing across the far northern counties as the lead
edge of another mid-level moisture push interacts with the existing
conditionally unstable airmass. Satellite shows mostly clear skies
south of the I-69 corridor which is allowing temperatures to rise
into the upper 40s to upper 50s depending on location already this
morning. Adjusted high temps upward accordingly. The HRRR suggests a
healthy intrusion of 70s once again, but forecast soundings suggest a
very poor handling of the incredibly strong inversion noted on this
morning's 12z DTX sounding. The more likely outcome is already
occuring just upstream, and that is an eastward-advancing boundary
layer stratus deck as moisture gets trapped beneath the inversion
during daytime heating. Expect these clouds will advance into the
area in time and help limit heating.

Lakeshore flood watches have also been issued for Bay & Tuscola and
Monroe & Wayne County. The latest 12z GLERL runs and NOS output
suggest warning-level flooding for Monroe County and possibly Bay
County while the NE fetch indicates Tuscola and Wayne are more likely
to fall into advisory territory.

PREV DISCUSSION...
Issued at 343 AM EDT Fri Apr 13 2018

DISCUSSION...

An ongoing deepening upper low over the central Rockies will slowly
lift across the Upper Midwest this weekend. This system will drive a
plume of deep moisture into the Great Lakes, supporting an extended
period of precipitation. Meanwhile, a polar low over Hudson Bay will
rotate across ern Canada today into Saturday. High pressure will
expand across nrn Ontario behind this wave on Saturday. The result
will be a strengthening e-ne low level wind field which will drive
shallow cold air across Lower Mi, resulting in freezing rain over
portions of the of the forecast area Sat morning through Sun
morning.

Entrance region dynamics within an intensifying upper jet to the
northeast of the Great Lakes today will enhance frontal forcing
along the baroclinic zone now draped across Lower Mi. Model
solutions suggest the 800-700mb portion of the frontal zone will be
more active this afternoon into this evening, targeting the Saginaw
Valley and thumb for more widespread showers. Low-mid level moisture
advection and decreasing mid level stability will however remain
supportive of at least sct-numerous showers (perhaps some elevated
thunder) farther south. The sfc front will hold along or just south
of the Mi state line, leading to much cooler temps today compared to
yesterday. While, afternoon highs may approach 60 near the state
line, strengthening northeast flow will sustain a shallow cold Lake
Huron modified airmass across Se Mi, leading to temps ranging from
the 50s in Detroit to 30s across the nrn Thumb and downwind of
Saginaw Bay.

A plume of deep moisture will be driven into Lower Mi tonight as the
upper low meanders toward the Upper Midwest. This moist plume will
interact with a rather robust deep layer frontal circulation over
Lower Mi, resulting in widespread precipitation. There will also be
a convective component as mid level convective instability develops
along the frontal slope, supporting at least scattered coverage of
thunderstorms. This forcing is expected to persist into the first
half of the day Saturday. The 00Z model solutions are all in
reasonably good agreement in showing a region of mid level dry air
overspreading Se Mi late Sat/Sat evening with the departure of a
lead mid level short wave feature. Ample low level moisture may
however lend itself to a drizzle/freezing drizzle situation. A
second surge in deep layer moisture is then forecast to lift into Se
Mi within the warm conveyor of the aforementioned upper low
overnight Sat and persist well into Sun. The upper low is forecast
to develop a negative tilt Sunday, supporting an increasing region
of upper diffluence across Lower Mi, thus sustaining widespread
precip.

Thermal profiles support all rain today well into tonight. Cold air
advection near the surface will then occur overnight through the day
Saturday as the northeast gradient increases. The airmass associated
with the sfc high building across nrn Ontario is quite cold and dry.
This will force sfc temps to drop below freezing across the Saginaw
Valley/Thumb region late tonight and then continue to slowly drop
farther south during the day Saturday and Saturday night. Model
trends have taken the colder air a little farther south. The GFS is
on the warmer side of model guidance with respect to sfc temps,
however it is not handling the degree of dry air to the northwest of
the region well attm. So in light of the trends, the winter storm
watch for freezing rain will be expanded across the I-69 counties.
There is concern that subfreezing air may advance to the Irish
Hills, suggesting that Livingston and portions of Oakland Counties
(perhaps even farther south) may experience a period of freezing
rain, especially Sun morning when the next surge of moisture is set
to arrive. On the other hand, with model solutions trending farther
south, there is the potential that the cold air depth may be enough
to support more sleet across Midland/Bay/Huron Counties, thus
cutting down on icing. So given these uncertainties, confidence is
not high enough to go with a warning for any one location. Therefore
a winter storm watch will remain in effect for potential icing
accums of a quarter to around one half inch. Given that much of the
precip will be falling during the daytime Saturday, probabilities in
receiving ice amounts to an inch are still rather low.

In addition to the freezing rain/sleet concerns, total precipitation
over the next three days is expected to range from 2 to 3 inches. So
rises on area rivers are possible. Gusty northeast winds are also
expected, raising concerns for shoreline flooding in Bay county.

The upper low is forecast to finally lift across the Great Lakes
region Sun night through Monday. The depth of the cold air will be
deepening as northwest flow ensues with the departure of the system.
This will support cold mid April temps to start the work week.

MARINE...

A stalled front across the southern Michigan border will become a
warm front today as a low pressure system over the plains slowly
tracks eastward along it. Meanwhile, a strengthening high pressure
system will build across James Bay increasing the gradient across
the Great Lakes leading to a period of strong northeasterly flow
Saturday and Sunday. Gusts may reach gale force during this period
thus a Gale Watch is in effect. Best chances for gales will be
across central and northern Lake Huron where gusts could increase to
around 40 knots. The persistent onshore fetch will lead to rapidly
building significant wave heights of 5-10 feet across the nearshore
zones of Lake Huron Friday night and Saturday, and up to 20 feet at
times over the open central Lake Huron waters.

HYDROLOGY...

A frontal boundary over the Michigan/Ohio border will lift north as
a warm front today, bringing scattered rain showers across Mid
Michigan. This warm front will precede the arrival of a powerful and
moisture laden late season winter storm system that will slowly
track across southern Michigan through the weekend. Periods of rain,
heavy at times within embedded thunderstorms, will occur late Friday
and through the weekend. Further north, freezing rain will be
possible which could lead to significant icing especially along and
north of the I-69 corridor. Total rainfall of 2-3+ inches of rain
will be possible with this system over the course of several days.
Because the rain will fall over a period of multiple days, rivers
are forecast to remain below flood stage at this time.

Additionally, strong onshore northeasterly winds will lead to a
heightened potential of lakeshore flooding across Saginaw Bay and
portions of the Lake Huron shoreline.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Watch from Saturday morning through Sunday morning for
     MIZ060>063.

     Lakeshore Flood Watch from Saturday morning through Sunday
     afternoon for MIZ076-083.

     Lakeshore Flood Watch from Saturday morning through Sunday morning
     for MIZ048-054.

     Winter Storm Watch from late tonight through Sunday morning for
     MIZ047>049-053>055.

Lake Huron...Gale Watch from Saturday morning through Sunday afternoon for
     LHZ421-422-441>443-462>464.

     Small Craft Advisory until 8 AM EDT Saturday for LHZ421-422-441.

     Small Craft Advisory from 4 PM this afternoon to 8 AM EDT Saturday
     for LHZ442-443.

     Gale Watch from Saturday morning through Sunday evening for
     LHZ361>363.

Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory from 8 AM Saturday to 4 PM EDT Sunday for
     LEZ444.

&&

AVIATION.....AM
UPDATE.......JVC
DISCUSSION...SC
MARINE.......DRK
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 13, 11:35 AM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1135 AM EDT Fri Apr 13 2018

MIZ047-049-053-055-060>063-141545-
Midland-Huron-Saginaw-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-
1135 AM EDT Fri Apr 13 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. These storms
will not be severe. The strongest storms will produce brief heavy
rain as they move northeast at 50 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A winter storm watch is in effect for the potential of a quarter to
half inch of ice from freezing rain Saturday morning through Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ068>070-141545-
Livingston-Oakland-Macomb-
1135 AM EDT Fri Apr 13 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. These storms
will not be severe. The strongest storms will produce brief heavy
rain as they move northeast at 50 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of freezing rain Saturday evening through Sunday
morning, mainly northwest of a Brigton to Richmond line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ075-082-141545-
Washtenaw-Lenawee-
1135 AM EDT Fri Apr 13 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. These storms
will not be severe. The strongest storms will produce brief heavy
rain as they move northeast at 50 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread moderate to heavy rain with occasional thunderstorms will
affect the area Saturday through Sunday. Severe weather is not
expected. Stormtotal rainfall of 2 to 3 inches distributed over the
course of multiple days will limit flood concerns to localized minor
flooding, especially in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-141545-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1135 AM EDT Fri Apr 13 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. These storms
will not be severe. The strongest storms will produce brief heavy
rain as they move northeast at 50 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A winter storm watch is in effect for the potential of a quarter to
half inch of ice from freezing rain Saturday morning through Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ048-054-141545-
Bay-Tuscola-
1135 AM EDT Fri Apr 13 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. These storms
will not be severe. The strongest storms will produce brief heavy
rain as they move northeast at 50 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A winter storm watch is in effect for the potential of a quarter to
half inch of ice from freezing rain Saturday morning through Sunday
morning.

A lakeshore flood watch is in effect. See the latest headlines for
detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ076-083-141545-
Wayne-Monroe-
1135 AM EDT Fri Apr 13 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. These storms
will not be severe. The strongest storms will produce brief heavy
rain as they move northeast at 50 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread moderate to heavy rain with occasional thunderstorms will
affect the area Saturday through Sunday. Severe weather is not
expected. Stormtotal rainfall of 2 to 3 inches distributed over the
course of multiple days will limit flood concerns to localized minor
flooding, especially in urban areas.

A lakeshore flood watch is in effect. See the latest headlines for
detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Apr 13, 1:37 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
137 PM EDT FRI APR 13 2018

MIZ047-048-131800-
Bay MI-Midland MI-
137 PM EDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR BAY AND MIDLAND COUNTIES UNTIL
200 PM EDT...

At 137 PM EDT, Doppler radar indicated a strong thunderstorm near
Rhodes, or 12 miles west of Pinconning, moving east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Pinconning and Linwood around 145 PM EDT.

Other locations impacted by this storm include Mount Forest, Averill,
Gordonville, Bombay, Porter Township, Crump, Poseyville, Willard, Bay
City State Recreation Area and Hope.

LAT...LON 4381 8461 4383 8417 4400 8416 4400 8405
      4391 8404 4392 8387 4375 8390 4369 8388
      4362 8368 4372 8359 4375 8352 4392 8345
      4371 8353 4357 8370 4353 8405 4357 8405
      4357 8417 4352 8417 4347 8461
TIME...MOT...LOC 1737Z 268DEG 71KT 4381 8420

AA
Local storm report, Apr 13, 2:51 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
251 PM EDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             HARBOR BEACH            43.85N 82.65W
04/13/2018  M0.50 INCH       HURON              MI   TRAINED SPOTTER

            HAIL COVERING ROADS AT TIME OF REPORT.

&&

JD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 10:07 PM EDTSmall Craft AdvisoryDTX54 hr
Apr 13, 9:56 AM EDTSmall Craft AdvisoryDTX54 hr
Apr 13, 11:06 AM EDTLakeshore Flood WatchDTXBay, Monroe, Tuscola, Wayne11 hr
Apr 13, 1:37 PM EDTSpecial Weather StatementDTXBay, Midland23 min
Apr 13, 3:03 PM EDTWinter Storm WarningDTXBay, Genesee, Huron, Lapeer, Livingston, Macomb and 7 more54 hr
Apr 13, 3:07 PM EDTGale WarningDTX61 hr

Nearby

Wind Advisories in Michigan, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.